Alert archive / Florida / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 159, NWS Tallahassee, FL

August 20, 2000Holmes County, Walton County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 20, 2000, 2:14 PM CDT for Holmes County, Walton County, Florida. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 20, 2000, 2:14 PM CDT (19:14 UTC)
Expired
Aug 20, 2000, 3:15 PM CDT
In force
61 min
Issued by
NWS Tallahassee, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Holmes County, FL, Walton County, FL

What was reported inside it

TimeReportWhereRemark
Aug 20, 2:30 PM CDTThunderstorm WindCountywide, FLTrees and power lines down in De Funiak Springs, Mossy Head, Paxton and Glendale. Reported by the Walton County Sheriff.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2000-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2000-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2114 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

074 
WUUS52 KTAE 201914
SVRTLH
FLC059-131-202015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
214 PM CDT SUN AUG 20 2000

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOLMES COUNTY IN FLORIDA
  WALTON COUNTY IN FLORIDA

* UNTIL 315 PM CDT

* AT 214 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL OVER HUDSON...OR ABOUT 12 MILES
  SOUTH OF GENEVA...MOVING SOUTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLENDALE BY 220 PM CDT
  PLEASANT HILL...UNION BY 225 PM CDT
  PONCE DE LEON...CENTER RIDGE BY 230 PM CDT
  PINEY GROVE...INWOOD BY 235 PM CDT
  WALCAN...KOERBER BY 240 PM CDT

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL.


LAT...LON 3084 8584 3091 8609 3051 8637 3036 8607

.END
17 GOULD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:00 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 20, 1:00 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
200 PM EDT SUN AUG 20 2000

SURFACE ANALYSIS HAS BOUNDARY NEARLY STALLED...BUT EAST END DID PUSH
JUST SOUTH OF KVLD TO JUST SOUTH OF KABY...& WEST TO OVERALL LOW
PRESSURE AREA IN SOUTHCENTRAL AL. OSCILLATIONS WILL BE SEEN. STILL
HAVE QUITE A BIT MOIST & UNSTABLE AIRMASS TO SOUTH...WHILE A BIT
DRIER & LESS UNSTABLE AIRMASS TO NORTH. LAPS DATA HAS LI TO -10 TO
-6 IN COASTAL WATERS...WHILE -6 TO -4 OVER LAND AREAS. WIND FLOW
DOES HAVE BOUNDARY IN PREVIOUSLY MENTIONED LOCATION. WILL SEE SOME
SEA BREEZE CONVECTION THIS LATE AFTERNOON TO EVENING...MAINLY NEAR
COASTAL LOCALES DUE TO OVERALL DISTURBED PATTERN. CONVECTION MAY BE
ENHANCED IN SPOTS FROM LEFT OVER OUTFLOW BOUNDARIES FROM MORNING MCS
NOW PUSHING INTO CENTRAL GULF. PULSE SEVERE STORMS ARE POSSIBLE.

MODELS ARE CONSISTENT WITH UPSTREAM MCS IMPULSE TO COME AROUND UPPER
RIDGE & AFFECT OUR CWA LATER TONIGHT TO MONDAY MORNING...ESPECIALLY
ETA. SURFACE LOW DRIFTS WEST WITH MOIST SOUTH-EAST FLOW TO CONTINUE
OVER CWA...& BOUNDARY GRADUALLY DISSIPATES BY TUE. UPPER RIDGE DOES
RETROGRADE WEST A BIT TO ALLOW SHORTWAVE ENERGY TO CONTINUE TO PUSH
TO SE U.S. THROUGH MID WEEK. OVERALL MODEL SOUNDINGS KEEP PRECIP
WATER VALUES IN 1.7-2.0 INCH RANGE...LI OR -5 TO -8...& CAPES OF
3K-4K J/KG THROUGH MONDAY...BUT DO DROP SOME BY MON AFTERNOON TO
TUE. THIS SETS UP A RELATIVE WET PATTERN FOR CWA...WITH AVAILABLE
MOISTURE & INSTABILITY INPLACE...SEA BREEZE ACTIVITY & ANY HELP FROM
SHORTWAVE ENERGY. HIGHS WILL LOWER A BIT BACK TO MORE NORMAL VALUES.

FOR TEMPS...FWC & FAN SHOW TREND OF LOWS OF 70-75 & HIGHS IN UPPER
80S TO LOWER 90S. AVN TAKES LOWS/HIGHS A BIT TOO LOW. POP FORECAST
CONSISTENT WITH 30-50% EACH DAY.

MARINE: NO HEADLINES. SW-S WIND. 1-2 FEET ON SEAS.

FIRE WX: RH VALUES REMAIN HIGH...NO HEADLINES.

PRELIM NUMBERS...

TLH  75 92 74 90 4534
PFN  78 89 78 89 5534
DHN  74 90 72 90 5534
ABY  73 90 71 90 3434
VLD  74 92 73 90 3534

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

MCT

Nearby

Severe Thunderstorm Warnings in Florida, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.